MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Codes Stretched (1601); Failure to Advance (2524)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.The embolization coil was stretched, unraveled, and had offset coils.The sr wire was fractured on the embolization coil.The introducer sheath was not returned for evaluation.Bends were present along the length of the device.Conclusions: evaluation of the returned pc400 revealed a fractured sr wire.If the introducer sheath is ovalized due to removal from the device packaging at extreme angles, it may contribute to the experienced resistance.If the embolization coil is forcefully advanced through resistance, the embolization coil may be damaged.The sr wire typically fractures during device retraction against resistance.The introducer sheath was not returned for evaluation, therefore, the root cause of the resistance and fractured sr wire could not to be determined.Further evaluation revealed bends along the length of the device.Based on the return condition and the reported complaint, the bends were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coils 400 (pc400s).During the procedure, the physician successfully deployed and detached two pod coils and five pc400s in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new pc400 out of introducer sheath and into saline, the pc400 would not advance.Subsequently, the pc400 advanced out of its introducer sheath but was elongated approximately three centimeters from its distal tip; therefore, it was not used in the procedure.The procedure was completed using an additional pc400, other coils and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7773515
Report Number3005168196-2018-01555
Device Sequence Number11257946
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/13/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue Number4002C2060
Device Lot NumberF83183
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2018
Initial Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005